Background: Catatonia is a often a complex syndrome. It has been divided into categories of simple and malignant, with the latter being a more severe form involving autonomic instability and/or fever and having a higher mortality rate.
Objective: There have been only two cases presented in the literature postulating benzodiazepine-withdrawal as a possible trigger for malignant catatonia. Here, the authors present a case of catatonia likely caused by abrupt benzodiazepine discontinuation; they also discuss neurobiological mechanisms relating to catatonia.
Method: The authors report on a 60-year-old man with a history of depression and posttraumatic stress disorder who was brought to the emergency department with acute confusion, grimacing, stereotypy, refusal of food and water, muscle rigidity, mutism, and extreme negativism. He had recently and abruptly discontinued all psychotropic medication.
Results: After administration of lorazapam, the patient was re-started on clonazepam, after which there was a complete and sustained resolution of catatonic symptoms and autonomic instability.
Conclusion: Catatonia may result from a wide variety of etiologies. Catatonia due to benzodiazepine-withdrawal is a rare but serious condition that may be difficult to distinguish from other causes of catatonia. The mechanism by which catatonia may be precipitated by benzodiazepine-withdrawal is unknown, but likely involves a rapid decrease in GABA transmission in the central nervous system.